Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Taking medications for cholesterol. Allergic to statin. Prescribed Fenofibrate, Zetia and Livalo. Have fatigue. Concerned?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 3396 Questions
Hello Dr. Grief, I have a question concerning the High Cholesterol medication my physician has prescribed for me. I am a 67 y/o women who has had problems with taking High Cholesterol medication for the past five years. Two years ago I was transported via ambulance to the hospital for an overnight stay because I was having a reaction to the Statin I was taking...I was told at that time by the ER physician that I was allergic to statins and not to take them anymore. Since that time, I have been prescribed, Fenofibrate, Zetia, and now Livalo. I had extreme fatique while taking the Fenofibrate, and even worse fatique with Zetia...I am really concerned about starting the Livalo. I work a 40 hour week and really can't afford to be "tired" all of the time.
Posted Sun, 13 Oct 2013 in Women's Health
Answered by Dr. Albana Sejdini 2 hours later
Brief Answer:
Please follow the answer below

Detailed Answer:

You are saying that you are allergic to statins, but, at the same time your doctor put you on Livalo. To my knowledge, Livalo is a "STATIN", generically known as pitavastatin.

Therefore, I do not see any reason you should start using a statin when you are allergic to them. Please let this fact know to your doctor.

Next, could you please provide your lipid profile results; I need to evaluate if you really need such lowering cholesterol drugs or not. Please bare in mind that one side effect of lowering cholesterol drugs is being "fatigued".

Could you please tell if you are taking any other drug for other medical problem (like hypertension, diabetes, etc.).?

Meanwhile, I would suggest:

- to eat healthy foods

- start walking for at least 30 minutes, that will help losing weight too.

- can start taking some herbal mixtures that works lowering cholesterol.

Above answer was peer-reviewed by
Follow-up: Taking medications for cholesterol. Allergic to statin. Prescribed Fenofibrate, Zetia and Livalo. Have fatigue. Concerned? 6 hours later
Thank You for your response, Dr. Sejdini! Unfortunately, I don't have my most current lipid previous results in XXXXXXX were: Total: 259, HDL is 15, and TRG 260...I was prescribed Fenofibrate at that time...however, fatique and heartburn were the reasons I stopped that particular drug after approximately 3 weeks.... I DO know my total was down to 172 this last appointment... I am WELL aware that my cholesterol is too high...I am NOT over weight, and I do eat pretty healthy...I "juice" every day, I don't eat a lot of red meat...but I am sure it is genetic...since my father and mother before me also had high cholesterol....also heart disease is prevalent on my mother's side. I will start exercising more then I do now..and want to get it DOWN...however, I don't want to be hospitalized again for a drug reaction...I don't take any other drugs...I do take vitamins and have recently started taking COQ10...I would appreciate whatever advise you can give to me!!
Answered by Dr. Albana Sejdini 9 hours later
Brief Answer:
Follow the answer below

Detailed Answer:

I see what's you medical problem. Let's evaluate it step by step:

- Your total was 259 on XXXXXXX while this last appointment was 172. Pretty good to me.

Although you stopped Fenofibrate intake 3 weeks after starting, your total cholesterol has lowered approximately by 100 points. Now, I want to know if you were shifting to Zetia at that time until the last appointment?

If yes, then, Zetia most probably has helped in lowering cholesterol. However, you have been suffering of muscle weakness and fatigue since then.

At this points, I would recommend to do regular lipid profile check ups once 3 months to evaluate your situation.

There is not point to be hospitalized for a drug allergic reactions as you perfectly know what's causing you that reaction.

Please understand that no one knows what's causing allergy until the allergic reaction is present. Once that allergen is known, you should not face it anymore.

I would also suggest to talk to your doctor to continue with Therapeutic Lifestyle Changes (TLC = exercising according to your age, no smoking, no alcohol, healthy eating, herbal supplements for lowering cholesterol, etc.) for the next 3 months and see the progress.

If your progress is good, then, continue for another 3 months until you will ensure what is the best therapy for you.

Hope it answered to your inquiry!

All the best!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor